Alert archive / Texas / Special Weather Statements in 2018

Special Weather Statement, NWS Fort Worth, TX

January 21, 2018Navarro County, Texas

NWS Fort Worth, TX issued this special weather statement at Jan 21, 2018, 10:01 PM CST for Navarro County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 21, 2018, 10:01 PM CST (04:01 UTC)
Expired
Jan 21, 2018, 10:30 PM CST
In force
29 min
Issued by
NWS Fort Worth, TX

County Navarro County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 85 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 4.0 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2018-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 605 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2018-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
605 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1087 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

924 
WWUS84 KFWD 220401
SPSFWD

Special Weather Statement
National Weather Service Fort Worth TX
1001 PM CST SUN JAN 21 2018
 
TXZ146-220430-
Navarro TX-
1001 PM CST SUN JAN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NAVARRO COUNTY UNTIL 1030
PM CST...

At 1001 PM CST, Doppler radar was tracking a strong thunderstorm over
Blooming Grove, or 12 miles west of Corsicana, moving east at 40 mph.

Dime size hail and wind gusts up to 45 mph will be possible with 
this storm.

Locations impacted include...
Corsicana, Blooming Grove, Angus, Barry, Rice, Retreat, Mildred, Oak
Valley, Eureka, Emhouse and Mustang.

A tornado watch remains in effect until 1100 PM CST for north central
Texas.

LAT...LON 3199 9674 3214 9677 3229 9644 3202 9631
TIME...MOT...LOC 0401Z 253DEG 37KT 3208 9668 

$$

JLDunn

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this special weather statement went out at Jan 21, 9:18 PM CST, 43 minutes earlier.

Area forecast discussion, Jan 21, 9:18 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
918 PM CST Sun Jan 21 2018

.UPDATE...
The primary cluster of storms has largely exited the forecast area
to the east, but redevelopment has occurred immediately along a
well-defined dryline draped near I-35. Initiation continues to
occur since the shortwave is upstream and warm, moist, and unstable
air exists just to its east. This activity will continue to be
capable of frequent lightning and some small hail, although the
severe weather potential with this thin broken line will be low.

This dryline is quite sharp, and dewpoint drops of 40-50F can be
expected in less than an hour. The current dewpoint spread within
the forecast area ranges from 3F in Cisco to 66F in Hearne. With
a shift to west winds behind this boundary, some blowing dust has
been noted across parts of North Texas which may occasionally
reduce visibilities slightly.

-Stalley

&&

.AVIATION... /Issued 547 PM CST Sun Jan 21 2018/
/00Z TAFs/

For the time being, the rain is clearing out of the Metroplex
area, but the dryline is still to the west and new development
will remain a possibility along the dryline until it moves
through the TAF airports in a few hours. Have opted to keep a VCTS
mention at KACT from 02-04Z as new convection rapidly developed to
the west within the past hour, but this convection is already
struggling in appearance on radar. Will be closely monitoring for
any new development along and ahead of the dryline until it moves
through the DFW airports around 03Z and KACT around 04Z. Behind
the dryline, west winds about 10-12 kts will prevail through the
night.

As the upper level trough crosses the area on Monday, the pressure
gradient will tighten and wind speeds will increase from the
northwest. Sustained speeds of 18-23 kts with gusts up to 35 kts
are expected which will result in significant crosswind impacts on
north-south runways. Wind speeds are expected to start diminishing
around 23-00Z and should fall to less than 10 kts in the evening
hours.

JLDunn

&&

.SHORT TERM... /Issued 203 PM CST Sun Jan 21 2018/
/Rest of Today and Tonight/

A vigorous upper-level low, immediately apparent on moisture-
channel satellite imagery, is spiraling into extreme southwestern
Kansas early this afternoon. At the surface, a dryline is mixing
eastward and is entering our far western counties, but is having a
difficult time making swift eastward progress as it encounters a
much deeper near-surface layer of Gulf moisture. Recent ACARS
soundings show that this moist layer extends up to around or just
above 800 mb, which is quite deep. As a result, the trends
observed in recent high-resolution guidance to slow the eastward
progression of the dryline make sense, and it should be located
from near a Gainesville to Lampasas line by late this afternoon.

...Fire Weather...
The air to the west of the dryline will become dry very quickly as
dewpoints plummet into the 20s and 30s with temperatures in the
mid 70s. This will result in relative humidity values falling into
the 15-25 percent range, which will coincide with gusty west-
southwesterly winds into the evening hours. This will result in a
critical fire weather threat for locales west of a Bowie to
Mineral Wells to Stephenville line into the evening hours before
winds slacken to under 15 mph. As a result, we'll continue the
Red Flag Warning for these locales through 9 PM.

...Severe Weather...
To the east of the dryline, the airmass continues to destabilize as
low to mid 60s dewpoints are being advected under a gradually
diminishing capping inversion. Showers (and a few embedded
thunderstorms) have already developed under the cap from the
Metroplex and north and eastward to the Red River. Based on
earlier aircraft soundings, the capping inversion remains
relatively robust, but this will be incrementally eroded through
the afternoon hours as better height falls and attendant forcing
for ascent overspread the region. As a result, we should continue
to see just a gradual uptick in convective vigor over the next
few hours as this inversion is lifted.

By about 3-4 PM, MLCINH should be sufficiently eroded to allow
thunderstorms to increase markedly in coverage and intensity as
activity orients itself more or less along the I-35/35E corridor
and down towards Waco. With MLCAPE values approaching 1000 J/kg
coinciding with a very robust mid- and lower-tropospheric wind
field, rotating updrafts will be possible as activity gradually
marches and develops eastward. Initial activity may remain semi-
discrete, and will pose a risk for damaging wind gusts and a few
tornadoes. A notable veer-back-veer profile may ultimately hamper
updraft development to an extent, but we simply cannot ignore the
presence of tremendous low-level shear, increasing forcing for
ascent, and surface-based instability (0-3km CAPE values
approaching 60-70 J/kg). Activity will gradually develop into a
line with effective bulk shear vectors favoring more of a line-
parallel orientation as the evening wears on and the main threat
will incrementally shift to a damaging winds, but an embedded QLCS
tornado or two cannot be discounted. Given the lack of more
steeper mid-level lapse rates, the hail threat will remain
somewhat lower, but quarter-sized hail will be possible as
updrafts are augmented by mid-level rotation. Our primary area of
concern for severe weather exists east of roughly a Sherman to
Dallas to Waco to Temple line (and shifting eastward through the
evening).

Finally, the flash flood threat will remain low as things remain
relatively progressive, but embedded heavier rates may cause some
localized hydrological issues near low spots and hilly terrain.

Subsidence and dry air will ensure an end to all convection
around or just after midnight tonight, as everything exits our
far southeastern counties.

Carlaw

&&

.LONG TERM... /Issued 203 PM CST Sun Jan 21 2018/
/Monday Through Saturday/

As the strong upper level system over the Central Plains lifts
northeast toward the Midwest and Mid Mississippi Valley Monday,
an associated and deep 996-998mb surface low will be over
Missouri. The resultant and very tight pressure gradient and
efficient mixing of unidirectional flow up through 700mb will
result in very gusty northwest winds 20-30 mph with gusts 30-35
mph occurring across especially those areas north of a Comanche,
to Waco, to Athens line. Strongest winds will be I-20 northward
where some gusts could approach 35-40 mph closer to the departing
occluding system to our northeast. With several highlights out
with the threat for both severe and fire weather, we'll abstain
from any Wind Advisory issuance for now for Monday, but it's
certainly possible one may need to be issued on the early morning
package for those areas north of I-20. In addition, despite cooler
temperatures, afternoon RH values will be 20-30 percent across
the western 2/3 of the region, as a dry combination of both
Pacific and mountain air continues entraining southeast across the
area. The Fire Weather Watch for Monday has been expanded eastward
and now includes areas west of a Sherman to Temple line.
Otherwise as stated above, this is not expected to be an airmass
of arctic origin with plentiful sunshine likely resulting in
afternoon highs of 55-60 degrees north, 60-65 degrees south. The
winds will make it feel cooler, however.

The intense storm system will continue to pull northeast further
away from the area Monday night with the surface pressure gradient
easing up and rapid cooling of the boundary layer likely helping
to decouple the winds down late evening and during the evening
hours. With strong radiational cooling expected with the dry air
in place, we'll see lows Tuesday morning crater to between the
mid-upper 20s in protected areas north and west, to the mid 30s
across the far eastern counties and the heat island area of the
D/FW Metro. This will be the case as well Tuesday night/early
Wednesday morning, with highs each day staying "static" with highs
in the upper 50s to lower 60s, as a southern stream shortwave
passes through and allows another weak cold frontal passage to
move through by Tuesday night. The airmass will be too dry and
deep for any precipitation, however.

Shortwave ridging ahead of another approaching and fast-moving
shortwave will allow southerly surface winds to return to the area
with a slight warm up Thursday, as the Gulf of Mexico begins to
open up. A lead shortwave late Thursday night and Friday will help
continue this trend with a chance for showers and possibly
isolated and elevated thunderstorms with mid level lapse rates
steepening somewhat. Otherwise, we'll see a large latitudinal
trough lifting out of the Rockies and over the Plains Friday night
through the first half of the weekend. We will continue chances
for showers and a few thunderstorms, as quality of moisture return
from the Gulf of Mexico doesn't appear near as rich as with the
current system today. Actually, most thunder should be elevated in
nature. We'll refine the forecast for this system as the week
progresses.

05/

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    44  60  35  60  36 /  20   0   0   0   0
Waco                43  62  30  63  29 /  40   0   0   0   0
Paris               42  57  34  58  32 / 100   0   0   0   0
Denton              41  59  30  59  29 /  10   0   0   0   0
McKinney            42  59  31  59  29 /  40   0   0   0   0
Dallas              44  59  37  60  36 /  30   0   0   0   0
Terrell             43  59  34  59  32 /  90   0   0   0   0
Corsicana           43  61  35  62  34 /  90   0   0   0   0
Temple              42  63  32  63  32 /  30   0   0   0   0
Mineral Wells       39  60  29  62  29 /   5   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch Monday afternoon for TXZ091>093-100>104-
115>119-129>134-141>145-156>159.

&&

26
Hazardous weather outlook, Jan 21, 2:04 PM CST, 7 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
204 PM CST Sun Jan 21 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-221200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
204 PM CST Sun Jan 21 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
There is a slight risk of severe thunderstorms this afternoon and
this evening generally along and east of the I-35/35E corridor.
Initially semi-discrete storms will gradually develop into a thin
squall line through the late afternoon and into the evening. Damaging
wind gusts will be the primary threat, but a few tornadoes will also
be possible. There will also be a threat for nickle to quarter-sized
hail in addition to cloud to ground lightning. All storms will exit
the region late this evening.

There is a critical fire weather threat this afternoon and early
evening along and west of a line from Bowie to Mineral Wells to
Stephenville where a Red Flag Warning is in effect until 9 PM.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
An elevated to critical fire weather threat is possibe Monday
afternoon along and west of I-35/35E where a Fire Weather Watch is
in effect.

Isolated thunderstorms are possible across most of the region Friday
and Saturday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible this afternoon and evening generally
along and east of the I-35/35E corridor.

In the hours before

Special weather statement, Jan 21, 6:04 PM CST, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
604 PM CST SUN JAN 21 2018

TXZ146-220030-
Navarro TX-
604 PM CST SUN JAN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NAVARRO COUNTY UNTIL 630
PM CST...

At 604 PM CST, Doppler radar was tracking a strong thunderstorm near
Angus, or 9 miles south of Corsicana, moving northeast at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Corsicana, Kerens, Angus, Navarro, Rice, Retreat, Oak Valley,
Mildred, Eureka, Richland, Goodlow, Powell and Mustang.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 1100 PM CST for central and
north central Texas.

LAT...LON 3180 9650 3181 9667 3231 9642 3233 9638
      3204 9606 3202 9605
TIME...MOT...LOC 0004Z 216DEG 30KT 3194 9646

30
Special weather statement, Jan 21, 6:32 PM CST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
632 PM CST SUN JAN 21 2018

TXZ105>107-122-123-220115-
Van Zandt TX-Hunt TX-Hopkins TX-Rains TX-Delta TX-
632 PM CST SUN JAN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUNT...NORTHWESTERN
VAN ZANDT...WESTERN HOPKINS...NORTHWESTERN RAINS AND DELTA COUNTIES
UNTIL 715 PM CST...

At 632 PM CST, Doppler radar was tracking a strong thunderstorm near
East Tawakoni, or 14 miles southeast of Greenville, moving northeast
at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sulphur Springs, Commerce, Cooper, West Tawakoni, Emory, East
Tawakoni, Cumby, Campbell, Hawk Cove, Cooper Lake Park South Sulphur,
Lake Tawakoni State Park, Cooper Lake Park Doctors Creek, Point, Lone
Oak and Tira.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 1100 PM CST for north central
Texas.

LAT...LON 3278 9589 3274 9600 3288 9612 3346 9583
      3350 9576 3349 9570 3347 9568 3349 9565
      3348 9560 3347 9559 3348 9556 3345 9553
      3344 9550 3345 9549 3317 9547
TIME...MOT...LOC 0032Z 217DEG 37KT 3296 9594

Carlaw
Special weather statement, Jan 21, 7:16 PM CST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
716 PM CST SUN JAN 21 2018

TXZ107-220145-
Hopkins TX-
716 PM CST SUN JAN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HOPKINS COUNTY UNTIL
745 PM CST...

At 715 PM CST, Doppler radar was tracking a strong thunderstorm near
Sulphur Springs, moving northeast at 55 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sulphur Springs and Tira.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 1100 PM CST for north central
Texas.

LAT...LON 3308 9558 3322 9566 3335 9551 3335 9548
      3337 9545 3336 9533 3337 9531 3314 9531
TIME...MOT...LOC 0115Z 227DEG 47KT 3317 9555

JLDunn
Special weather statement, Jan 21, 8:12 PM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
812 PM CST SUN JAN 21 2018

TXZ093-094-220245-
Grayson TX-Fannin TX-
812 PM CST SUN JAN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAYSON AND
NORTHWESTERN FANNIN COUNTIES UNTIL 845 PM CST...

At 812 PM CST, Doppler radar was tracking a strong thunderstorm over
Tom Bean, or 11 miles southeast of Sherman, moving northeast at 55
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bonham, Whitewright, Bells, Tom Bean, Savoy, Ector, Ravenna and
Luella.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 1100 PM CST for north central
Texas.

LAT...LON 3377 9602 3356 9625 3346 9647 3356 9657
      3372 9637 3369 9636 3369 9632 3377 9629
      3377 9627 3375 9623 3375 9619 3377 9617
      3381 9616 3381 9618 3382 9615 3384 9615
      3384 9605 3386 9603
TIME...MOT...LOC 0212Z 227DEG 49KT 3354 9644

JLDunn
Local storm report, Jan 21, 8:50 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
850 PM CST SUN JAN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TORNADO          4 SE PICKTON            32.99N  95.33W
01/21/2018                   HOPKINS            TX   TRAINED SPOTTER

            SPOTTER REPORTS TORNADO NEAR THE INTERSECTION OF COUNTY
            ROADS 2393 AND 2399. DEBRIS WAS ENCOUNTERED NEAR THIS
            INTERSECTION.
Special weather statement, Jan 21, 10:01 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1001 PM CST SUN JAN 21 2018

TXZ146-220430-
Navarro TX-
1001 PM CST SUN JAN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NAVARRO COUNTY UNTIL 1030
PM CST...

At 1001 PM CST, Doppler radar was tracking a strong thunderstorm over
Blooming Grove, or 12 miles west of Corsicana, moving east at 40 mph.

Dime size hail and wind gusts up to 45 mph will be possible with
this storm.

Locations impacted include...
Corsicana, Blooming Grove, Angus, Barry, Rice, Retreat, Mildred, Oak
Valley, Eureka, Emhouse and Mustang.

A tornado watch remains in effect until 1100 PM CST for north central
Texas.

LAT...LON 3199 9674 3214 9677 3229 9644 3202 9631
TIME...MOT...LOC 0401Z 253DEG 37KT 3208 9668

JLDunn

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 6:04 PM CSTSpecial Weather StatementFWDNavarro26 min
Jan 21, 6:10 PM CSTTornado WarningFWDHenderson, Navarro35 min
Jan 21, 6:14 PM CSTSevere Thunderstorm WarningFWDFannin, Lamar40 min
Jan 21, 6:32 PM CSTSpecial Weather StatementFWDDelta, Hopkins, Rains43 min
Jan 21, 6:41 PM CSTTornado WarningFWDHenderson, Kaufman, Navarro, Van Zandt34 min
Jan 21, 7:11 PM CSTTornado WarningFWDRains, Van Zandt49 min
Jan 21, 7:16 PM CSTSpecial Weather StatementFWDHopkins29 min
Jan 21, 8:06 PM CSTTornado WarningFWDHopkins24 min
Jan 21, 8:12 PM CSTSpecial Weather StatementFWDFannin33 min
Jan 21, 10:53 PM CSTSpecial Weather StatementFWDFalls37 min
Jan 22, 11:31 AM CSTRed Flag WarningFWDBell, Bosque, Collin, Comanche, Cooke, Coryell and 27 more6 hr

Nearby

Special Weather Statements in Texas, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.